Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Topeka, KS

August 14, 1997Shawnee County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 14, 1997, 9:55 PM CDT for Shawnee County, Kansas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 14, 1997, 9:55 PM CDT (02:55 UTC)
Expired
Aug 14, 1997, 11:00 PM CDT
In force
65 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Shawnee County, KS

The radar

The Topeka radar (KTWX), 41 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 10:00 PM CDTHail 1Topeka, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.9 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4025 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4025 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
221 m²/s²
Significant tornado parameter
4.1
Supercell composite
16.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 150254 RRA
SVRTOP
KSC177-150400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
955 PM CDT THU AUG 14 1997

* SEVERE THUNDERSTORM WARNING FOR
     SOUTHERN SHAWNEE COUNTY - EAST CENTRAL KANSAS

* UNTIL 1100 PM CDT
 
* SOME LOCATIONS AFFECTED
     DOVER
     AUBURN
     PAULINE
     SOUTH TOPEKA

* AT 955 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
  SOUTHWEST OF TOPEKA NEAR DOVER MOVING EAST AT 30 MPH.
 
LARGE HAIL IS LIKELY.  GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS!

SD/WB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:48 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Aug 14, 3:48 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
323 PM CDT THU AUG 14 1997

...SHORT TERM...

HAVING FUN WITH ICWF THIS AFTN.  18Z SFC MAP SHOWS TROUGH EXTENDING
ACROSS NC KS TO SW KS.  FARTHER TO THE NW OVER WY...S/W PUSHING OUT
OF THE NORTHERN ROCKIES IS FORECAST TO SWING ACROSS NEBRASKA WITH
SOUTHERN LOBE OF VORT SLIDING ACROSS KS.  EXPECTING TSRA TO DEVELOP
ALONG TROF AS S/W SLIDES OVERHEAD AND INTO HIGHER MOISTURE OVER ERN
KS. CAPE SHOULD BE RUNNING 2500+ J/KG WITH LI/S OF -6 TO -8.
SHRA/TSRA SHOULD BE CONFINED TO SE KS BY MORNING.

NOONAN

...LONG TERM...

IN THE LONGER TERM...CONTINUED ZONAL FLOW WILL DOMINATE THE FA.
SERIES OF WEAK SHORTWAVE DEPICTED TO MOVE THROUGH THE FLOW...
RESULTING IN STRONGER DYNAMICS THAN WE'VE HAD RECENTLY. LEE
SIDE TROF TO BE THE DOMINANT SURFACE FEATURE WITH THIS FLOW
REGIME...AND THE AVN APPEARS TO HANDLE THIS FAIRLY WELL. AS
FIRST SHORTWAVE PASSES EAST TOMORROW...MOST OF THE FA WILL BE
LEFT IN WESTERLY DOWNSLOPE FLOW. THIS...AND WARMING
MID LEVEL TEMPS WILL KEEP SC/CE KS DRY. PERSISTENT 850 CONVERGENCE
BOUNDARY NEAR THE EDGE OF THE CAP IN SE KS...AND MAY SEE A FEW
STORMS DEVELOP IN THE EVENING FROM ICT TO CNU. ON SATURDAY...
850 TEMPS WARM INTO 25 TO 30 RANGE...WITH A MIGHT 15 DEGREE
700 MB CAP. THEREFORE...SUNNY AND HOT (COMPARED TO RECENT TRENDS)
LOOKS GOOD.

DAVIS

ICT   70  93  71  95 /  30  10  20   0
HUT   69  93  71  95 /  30  10  20   0
EWK   69  93  71  95 /  30  10  20   0
EQA   70  93  71  95 /  30  10  20   0
WLD   71  93  71  95 /  30  10  20   0
RSL   66  95  68  96 /  30  10  10   0
GBD   67  95  68  96 /  30  10  10   0
SLN   69  95  68  96 /  30  10  10   0
MPR   69  9$5  68  96 /  30  10  10   0
CFV   71  91  71  92 /  30  30  30   0
CNU   70  91  71  92 /  30  30  30   0
K88   69  91  71  92 /  30  30  30   0

.ICT...
KS...NONE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:30 PM CDTSevere Thunderstorm WarningTOPGeary, Morris60 min
Aug 14, 7:58 PM CDTSevere Thunderstorm WarningTOPWabaunsee47 min
Aug 14, 10:30 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.